North Dakota, 2006Lightning Strike in North Dakota, August 17, 2006
August 17, 2006 · NWS BIS · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $7,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 16, 2:25 PM CST, 9 hours 35 minutes earlier.
Area forecast discussion, Aug 16, 2:25 PM CST, 9 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM CDT WED AUG 16 2006
.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
MODELS CONVERGING ON A SOLUTION THAT SUGGESTS A FAIRLY GOOD PRECIP
EVENT FOR CENTRAL NORTH DAKOTA ON THURSDAY INTO FRIDAY. ALTHOUGH
SOME MODEL DIFFERENCES...BOTH TRENDING TOWARDS SEVERAL MCS SYSTEMS
OVER THE REGION. WITH COLD FRONTAL BOUNDARY APPROACHING FROM THE
NORTHWEST AND INTENSIFYING SFC LOW ACROSS SOUTH DAKOTA INGREDIENTS
OF LIFT AND MOISTURE FALLING INTO PLACE. WILL UP POPS ACROSS THE
SOUTH HALF OF THE REGION FOR THURSDAY AFTERNOON INTO FRIDAY MORNING.
COOLER TEMPS ALSO SEEM REASONABLE WITH ADDITION OF CLOUDS AND
EVENTUAL PUSH OF COOLER AIR INTO THE REGION BY SATURDAY.
.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
ONLY MODERATE CONFIDENCE IN THE EXTENDED PERIOD TDY GIVEN ZONAL FLOW
ALOFT THAT MAKES FORECASTING THE TIMING AND INTENSITY OF WAVES
DIFFICULT. THIS PROBLEM EXTENDS BEYOND PRECIP CHANCES TO TEMPS...AS
THIS PATTERN WILL ALLOW MORE POTENT S/WS TO DRAW IN COOLER CANADIAN
AIR. THE 12Z GFS REFLECTS THIS WELL WITH H85 TEMPS FALLING TO NEAR
15 C ON MONDAY AND THEN 10 C WED IN OUR EASTERN FA IN THE WAKE OF
TWO SUCH WAVES. FOR ALL INTENSIVE PURPOSES...THERE IS AGREEMENT
AMONGST OPERATIONAL AND ENSEMBLE MODELS IN THE GENERAL FLOW...BUT
THE DEVIL IS IN THE DETAILS. CONTINUITY IS THE BEST ANSWER HERE...
AND SO OUR DATABASE WILL SEE FEW CHANGES TDY. THAT SAID...A REVIEW
OF THE LAST SEVERAL RUNS OF THE GFS /AND NOW THE 06Z DGEX/ SUGGESTS
A STRONGER WAVE ON TAP FOR THE TUE TIMEFRAME. THIS WOULD SUGGEST THE
MOST LOW/MID LVL WAA AND THE CHANCE OF PRECIP WILL BE CENTERED
THERE. THE ECWMF THOUGH REMAINS SLOWER WITH THIS FEATURE AND AS A
RESULT SIG DISCREPANCIES DEVELOP BY THE END OF THE PERIOD. THUS
WHILE THE BEST BET OF PRECIP WILL BE CENTERED ON TUE NIGHT...WE WILL
HOLD SHORT OF INTRODUCING TSTMS ATTM SINCE EVEN MOS POPS FALL IN
LINE WITH AUGUST CLIMATOLOGY.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
WAA/CJS
Hazardous weather outlook, Aug 16, 4:25 AM CST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
525 AM CDT WED AUG 16 2006
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-171030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
525 AM CDT WED AUG 16 2006 /425 AM MDT WED AUG 16 2006/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A
SLIGHT CHANCE THAT SOME STORMS COULD BE SEVERE
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY...AND OVER SOUTHERN
NORTH DAKOTA ON FRIDAY. THERE IS A CHANCE THAT SOME STORMS COULD
BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH FRIDAY.
JV
In the hours before
Local storm report, Aug 16, 6:05 PM CST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
705 PM CDT WED AUG 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL BUCHANAN 47.06N 98.83W
08/16/2006 E1.50 INCH STUTSMAN ND TRAINED SPOTTER
PING PONG SIZE HAIL. LASTED FROM 6 PM CDT UNTIL 615 PM
CDT.
&&
CJSLocal storm report, Aug 16, 6:14 PM CST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
714 PM CDT WED AUG 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 5 SW JUD 46.47N 98.97W
08/16/2006 E0.88 INCH LAMOURE ND TRAINED SPOTTER
HEAVY RAIN AND WINDY.
&&
NHEINERTLocal storm report, Aug 16, 6:19 PM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
719 PM CDT WED AUG 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL SPIRITWOOD LAKE 47.07N 98.59W
08/16/2006 E0.75 INCH STUTSMAN ND TRAINED SPOTTER
PENNY SIZE HAIL.
&&
CJSLocal storm report, Aug 16, 6:23 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
723 PM CDT WED AUG 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 10 N KULM 46.45N 98.95W
08/16/2006 E0.88 INCH LAMOURE ND TRAINED SPOTTER
LOTS OF DIME SIZE HAIL WITH LARGEST STONES PENNY TO
NICKEL.
&&
NHEINERTLocal storm report, Aug 16, 6:57 PM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
757 PM CDT WED AUG 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL KULM 46.30N 98.95W
08/16/2006 E0.75 INCH LAMOURE ND TRAINED SPOTTER
LARGEST STONE REPORTED WAS PENNY. HAIL LASTED BRIEFLY.
&&
NHEINERTLocal storm report, Aug 16, 7:24 PM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
824 PM CDT WED AUG 16 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL EDGELEY 46.36N 98.71W
08/16/2006 E0.75 INCH LAMOURE ND TRAINED SPOTTER
HEAVY RAIN ACCOMPANIED PENNY SIZE HAIL. RAINFALL WAS 0.6
INCHES IN LESS THAN ONE HALF HOUR.
&&
NHEINERTLightning, Golden Valley
- When
- August 17, 12:00 AM CST to 1:00 AM CST
- Where
- Golden Valley County, Beach
- Crop damage
- $7,000
- Reported by
- NEWSPAPER
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Lightning started a fire that destroyed 80 round hay bales.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, August 17, 20061 death · 1 event
- Damaging Wind in Kansas, August 17, 2006$40,000 · 57 kt wind · 1 event
- Hail and Damaging Winds in Texas, August 17, 2006$20,000 · 1 in hail · 4 events
- Hail in Montana, August 17, 20061.75 in hail · 17 events
- Lightning Strike in New Mexico, August 17, 20062 injured · 1 event
- Flash Flood and Hail in South Dakota, August 17 to 18, 20061 in hail · 16 events
- Flash Flood in New Mexico, August 17, 2006$20,000 · 1 event
- Damaging Wind in Missouri, August 17, 2006$19,000 · 61 kt wind · 1 event
- Damaging Wind in Kansas, August 17, 2006$15,000 · 61 kt wind · 1 event
- Lightning Strike in New Mexico, August 17, 20061 injured · 1 event
- Hail and Damaging Winds in Kansas, August 17, 200661 kt wind · 7 events
- Hail in South Dakota, August 17, 20062 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528723.